Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 11, NWS San Diego, CA

July 27, 2014San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jul 27, 2014, 1:20 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2014, 1:20 PM PDT (20:20 UTC)
Expired
Jul 27, 2014, 4:15 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 84 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2014-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2014-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

639 
WGUS56 KSGX 272020
FFWSGX
CAC071-272315-
/O.NEW.KSGX.FF.W.0011.140727T2020Z-140727T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
120 PM PDT SUN JUL 27 2014

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 415 PM PDT

* AT 113 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM NEAR BIG BEAR CITY...OR 18 MILES NORTHEAST OF
  YUCAIPA...WHICH WILL LIKELY PRODUCE FLASH FLOODING. THE
  THUNDERSTORM WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIG  
  BEAR LAKE AND ONYX PEAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3436 11707 3439 11669 3411 11663 3410 11702

$$

HARRISON
2 follow-up statements
744 
WGUS76 KSGX 272108
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
208 PM PDT SUN JUL 27 2014

CAC071-272315-
/O.CON.KSGX.FF.W.0011.000000T0000Z-140727T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
208 PM PDT SUN JUL 27 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

AT 200 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THUNDERSTORMS AND HEAVY SHOWERS OVER THE BIG BEAR AREA HAVE 
WEAKENED. HOWEVER...NEW STORMS MAY DEVELOP...AND RUN-OFF FROM 
EARLIER HEAVY RAINFALL IS LIKELY STILL OCCURRING. THUS...THE FLASH 
FLOOD WARNING REMAINS IN EFFECT. BIG BEAR CITY REPORTED 0.72 INCHES 
OF RAINFALL OVER THE PAST HOUR FROM THE EARLIER HEAVY RAIN. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIG    
BEAR LAKE...BIG BEAR CITY AND ONYX PEAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3436 11707 3439 11669 3411 11663 3410 11702

$$

HARRISON
279 
WGUS76 KSGX 272306
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
406 PM PDT SUN JUL 27 2014

CAC071-272316-
/O.EXP.KSGX.FF.W.0011.000000T0000Z-140727T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
406 PM PDT SUN JUL 27 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

HEAVY RAINS HAVE ENDED IN THE BIG BEAR AREA...AND SO THE FLASH FLOOD 
WARNING WILL BE ALLOWED TO EXPIRE AT 415 PM. 

LAT...LON 3436 11707 3439 11669 3411 11663 3410 11702

$$

HARRISON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 9:22 AM PDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 27, 9:22 AM PDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
922 AM PDT SUN JUL 27 2014

.SYNOPSIS...
MONSOONAL MOISTURE BEING TRANSPORTED ACROSS THE AREA WILL
CONTINUE THE POSSIBILITY OF THUNDERSTORMS THROUGH MONDAY...MAINLY
OVER THE MOUNTAINS AND DESERTS. HIGH PRESSURE BUILDING OVER THE
REGION THIS WEEK WILL ELIMINATE THE POSSIBILITY OF
PRECIPITATION...AND CREATE NEAR SEASONAL HIGH TEMPERATURES. THE
HIGH WILL ALSO CREATE A SHALLOWER MARINE LAYER THROUGHOUT THE
WEEK...WITH NIGHT AND MORNING LOW CLOUDS AND FOG BEING RESTRICTED
TO THE COAST.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

AT 900 AM...DOPPLER RADAR INDICATED A BROAD AREA OF WEAKENING
THUNDERSTORMS OVER EASTERN IMPERIAL COUNTY...AND DEVELOPING
SHOWERS AND THUNDERSTORMS OVER PORTIONS OF SAN DIEGO COUNTY.
WATER VAPOR IMAGERY DISPLAYED BROAD UPPER-LEVEL HIGH PRESSURE
STRETCHING FROM NORTHERN TEXAS TO NORTHERN ARIZONA. VISIBLE
SATELLITE SHOWED MULTIPLE CLOUD LAYERS ACROSS THE CWA...WITH LOW
CLOUDS ALONG THE COAST. THE 27/1200 UTC KNKX SOUNDING DISPLAYED
WEAK UPPER-LEVEL INSTABILITY...WITH A PWAT OF 1.62 IN AND DRY AIR
IN THE LOWER LEVELS.

ISOLATED LIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THIS MORNING...MAINLY OVER PORTIONS OF SAN DIEGO COUNTY. STORM
DEVELOPMENT THIS AFTERNOON IS FORECAST TO BE LIMITED TO THE
MOUNTAINS...DESERTS AND FAR INLAND VALLEYS. GUSTY AND ERRATIC
WINDS MAY DEVELOP FROM THUNDERSTORMS...ALONG WITH BRIEF HEAVY
DOWNPOURS AND REDUCED VISIBILITY. STRONGEST STORMS ARE EXPECTED TO
DEVELOP OVER THE MOUNTAINS AND DESERTS. A WEAK UPPER-LEVEL
DISTURBANCE NEAR CENTRAL BAJA WILL MOVE NORTH OVER THE CWA THIS
EVENING INTO TONIGHT. MONSOONAL MOISTURE OVER THE AREA...COMBINED
WITH SUFFICIENT INSTABILITY FROM THIS DISTURBANCE...WILL CONTINUE
THE THREAT OF THUNDERSTORMS OVERNIGHT TONIGHT. MOISTURE AND
DIURNAL HEATING WILL CREATE A SLIGHT CHANCE OF THUNDERSTORMS OVER
THE MOUNTAINS AND DESERTS AGAIN MONDAY AFTERNOON.

THE AFOREMENTIONED UPPER-LEVEL HIGH WILL TRAVERSE WESTWARD TOWARDS
SW CA BY TUESDAY...AND HELP TRANSPORT DRIER AIR INTO THE REGION.
SOME CUMULUS BUILD-UPS WILL BE POSSIBLE OVER THE RIDGE TOPS
TUESDAY WITH LINGERING MOISTURE...BUT IS NOT EXPECTED TO BE ENOUGH
FOR THUNDERSTORM DEVELOPMENT. THE HIGH WILL CREATE A MORE SHALLOW
MARINE LAYER BY THE END OF THE WEEK...AND MODERATE TEMPERATURES TO
NEAR NORMAL. THE HIGH WILL EVENTUALLY SHIFT SLIGHTLY EAST BY NEXT
WEEKEND. THIS IS WHERE THE 27/0600 GFS AND 27/0000 ECMWF DIFFER AS
THEY BOTH RETURN SOME MONSOONAL MOISTURE TO THE AREA...BUT TIMING
AND AMOUNTS VARY BETWEEN THE MODELS.

&&

.AVIATION...
271500Z...COASTS/VALLEYS...PATCHY LOW CLOUDS THIS MORNING WITHIN
ABOUT 10 SM OF THE COAST. PERIODS OF CIGS 900-1300 FT MSL AT THE
COASTAL AIRPORTS...BECOMING SCT AFT 16Z. BKN-OVC CIGS 1000-1500 FT
MSL AT THE COASTAL AIRPORTS AGAIN AFTER 28/08Z. CONFIDENCE IN THE
TIMING IS LOW TO MODERATE. OTHERWISE...SCT-BKN CLOUDS ABOVE 10000
FEET WITH ISOLATED LIGHT SHOWERS THROUGH THIS EVENING.

MOUNTAINS/DESERTS...CHANCE OF THUNDERSTORMS WITH BASES AROUND 8000
FT MSL AND LAYERS TO 35000 FT LATE THIS MORNING INTO THIS EVENING.
THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN...SMALL HAIL...ALONG
WITH GUSTY AND ERRATIC WINDS.

&&

.MARINE...
9 AM PDT...ISOLATED LIGHT SHOWERS OVER THE COASTAL WATERS TODAY. NO
HAZARDOUS MARINE WEATHER MONDAY THROUGH THURSDAY.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...JJT
AVIATION/MARINE...PG

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 10:00 AM PDTAreal Flood AdvisorySGXSan Diego3 hr
Jul 27, 2:30 PM PDTSpecial Weather StatementSGX60 min
Jul 27, 2:52 PM PDTFlash Flood WarningSGXRiverside, San Diego3 hr
Jul 27, 3:38 PM PDTSpecial Weather StatementSGX67 min

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.